Lightning, El Paso
- When
- August 23, 2:00 PM MST
- Where
- El Paso County, 2 mi SE of Colorado Spgs
- Injuries
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Three children, 9, 11, and 13 years old were struck by lightning under a tree while crossing a golf course. Golfers administered first aid to the children, and they were taken to the hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Three children, 9, 11, and 13 years old were struck by lightning under a tree while crossing a golf course. Golfers administered first aid to the children, and they were taken to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM MST, 1 hour 10 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 150 PM MDT SAT AUG 23 2003 SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY). CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE BEGUN IN THE HIGHER TERRAIN. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE SOUTHEAST PLAINS...WITH LAMAR AND LHX RUNNING 5-10F WARMER THAN THE 125 CORRIDOR EACH HOUR. CLUSTER OF TS OCCURRING SINCE THIS MORNING NOW MOVING SOUTHWARD IN UPPER HIGH CONVERGENCE AXIS. FOR TONIGHT...KGJT SOUNDING CAME IN AT 1.26 INCHES OF PRECIPITABLE WATER...WITH MOISTURE RUNNING DEEP FROM 600 MB ON UP. THIS PLUME OF MOISTURE STILL MAKING ITS WAY FROM SW TO NE ACROSS THE STATE THIS EVENING AND OVERNIGHT...HOWEVER AIRMASS APPEARS TO STABILIZE OVERNIGHT. LEFT SCATTERED POPS TILL MIDNIGHT...AND DO EXPECT HEAVY RAIN TO BE THE MAIN CONCERN WITH STORMS THIS EVENING CONSIDERING MOISTURE/STABILITY AND WIND PROFILES. DID WARM UP LOWS EAST PLAINS A BIT AS SOUTHERLY FLOW CONTINUES TONIGHT. SUNDAY...THE UPPER HIGH SHIFTS OVERHEAD AND CLIMBS TO 595DM. CLOUDS MAY BE ONLY HINDRANCE TO TEMPS AT OR ABOVE TODAYS NUMBERS. STILL APPEARS STABLE FAR EAST PLAINS FOR PRECIP...SO LEFT SCATTERED IN WEST/CNTRL MTNS AND ISOLD HIGH VALLEYS AND I25 CORRIDOR. STEERING FLOW LIGHT FROM THE NE IN THE AFTERNOON AS THE UPPER HIGH BEGINS TO SPLIT OVER THE AREA...WHICH SHOULD KEEPS STORMS NEAR MTNS. TWEAKED UP A FEW HIGHS. -KC LONG TERM DISCUSSION...(SUN NIGHT THU SAT). SUN EVE THE BEST MSTR WL BE OVR THE MTNS AND THE WNDS ALOFT WL BE LIGHT AND NOT FAVORABLE FOR MOVING STORMS OUT OVR THE ERN PLAINS. THUS WL LEAVE POPS OVR THE MTNS AND ADJACENT PLAINS AND WL KEEP THE FAR E PLAINS DRY. W/ NO UPR SYSTEMS TO SUPPORT PRECIP AFTER SUNSET...WL KEEP THE OVRNIGHT HRS DRY. FOR MON A WK SHRTWV IS EXPECTED TO MOVE OVR SRN WY DURING THE DAY. THIS SYSTEM IS NOT EXPECTED TO BE AS STRONG AS THE MODELS SUGGESTED YESTERDAY. THE 00Z MODEL RUNS HAD ALREADY BACKED OFF ON THE STRONG FRONTAL SURGE THAT WAS EXPECTED MON NIGHT...AND THE NEW 12Z RUN HAS CONTINUED ALONG THOSE LINES. FOR MON AND MON EVE THE BEST MSTR APPEARS TO AGAIN BE OVR THE MTNS. WL DECREASE POPS SOME ALONG THE I-25 CORRIDOR AND THE FAR E AND END THE PRECIP IN THE EVE...AS GOOD UPSLOPE AND MSTR ARE NO LONGER EXPECTED. WL ALSO WARM TEMPS FOR MON A LITTLE MORE AND WL GENERALLY BE ABOVE GUIDANCE. ON TUE AN UPR RIDGE WL BE CENTERED OVR CO AND MSTR LOOKS TO BE LACKING OVR ERN AREAS. IF THAT FRONT REALLY DOESNT HAVE MUCH IMPACT ON THE AREA. THEN TEMPS SHOULD BE QUITE WARM AS INDICATED IN THE MODELS. I WL INCREASE TEMPS TO ABOVE GUIDANCE. LATE IN THE DAY WED A FAIRLY STRONG SHRTWV IS EXPECTED TO MOVE INTO THE 4 CORNERS AREA AND THEN MOVE NE ACRS WRN CO WED NIGHT/EARLY THU. THE REST OF THE AREA LOOKS FAIRLY DRY. WL KEEP SOME POPS GOING IN THE WRN AND CNTRL MTNS WED NIGHT AS THAT SYSTEM BRINGS MORE MSTR. WED LOOKS LIKE ANOTHER WARM DAY. ON THU A SHRTWV MOVING BY THE AREA TO THE NORTH IS EXPECTED TO SEND A FRONT THRU ERN CO...WITH THE COOLER AIR SLIPPING INTO THE AREA OVRNIGHT. MSTR LOOKS FAIRLY GOOD OVR THE AREA...ESPECIALLY OVR THE E. THIS IS A CHANGE IN THE MODELS FROM WHAT WE SAW YESTERDAY SO AT THIS POINT I/LL MAKE FEW IF ANY CHANGES...BUT WL KEEP A SLGT CHC FOR PRECIP MAINLY ERN AREAS THRU THU NIGHT. THEN FOR FRI TEMPS LOOK TO BE AROUND 10 DEG F COOLER OVR ERN AREAS. SOME LINGERING MSTR AND UPSLOPE WL PROBABLY LEAD TO ADDITIONAL SHWRS/TSTMS. SAT MOST OF THE GOOD MSTR WL BE SOUTH OF THE AREA BUT DIURNAL SHWRS/TSTMS WL STILL BE POSSIBLE MAINLY OVR THE MTNS AND ADJACENT PLAINS. TEMPS ARE STILL COOL ON SAT. WL COOL TEMPS A LITTLE ON FRI AND SAT...BUT NOT AS COOL AS GUIDANCE SINCE THERE IS SOME QUESTION AS TO HOW STRONG THE FRONT WL BE AND HOW MUCH COOL AIR WE WL SEE. .PUB...NONE.
COZ058>089-093>099-241500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 615 AM MDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. MONSOON MOISTURE IS CREEPING FARTHER AND FARTHER EAST WITH TIME. CONSEQUENTLY...LOCATIONS FROM THE I-25 CORRIDOR WESTWARD WILL LIKELY SEE A SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING THAN IN PREVIOUS DAYS. OVER THE PLAINS EAST OF THE I-25 CORRIDOR...THE ATMOSPHERE APPEARS TOO CAPPED TO ALLOW CONVECTION. AT THE PRESENT TIME...THE GREATEST THREATS ASSOCIATED WITH STORMS TODAY APPEAR TO BE LIGHTNING...WIND GUSTS TO AROUND 40 MPH...HAIL TO AROUND 1/2 INCH IN DIAMETER...AND HEAVY RAIN. AS AN EXAMPLE OF THE HEAVY RAIN POTENTIAL...THE TRINIDAD AUTOMATED SURFACE OBSERVATION SITE RECORDED 1.31 INCHES OF RAIN BETWEEN 3 AND 5 PM MDT YESTERDAY... WITH MOST OF THAT...1.13 INCHES...FALLING BETWEEN 3 AND 4 PM MDT. THIS KIND OF LOCALLY HEAVY RAIN POTENTIAL WILL EXIST WITH THE MORE INTENSE STORMS AGAIN TODAY...AS THE MONSOON PLUME REMAINS ACTIVE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY. ADEQUATE ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION THROUGH THE PERIOD ALLOWING THUNDERSTORM CHANCES TO CONTINUE OVER SOUTHERN COLORADO. AT THIS TIME...THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS THAT OCCUR WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. STAY TUNED FOR THE LATEST UPDATES AS WE ENTER THE LAST WEEK OF AUGUST 2003. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332931.